Tornadoes · United States · Kansas · 2002

F0 tornado, Beverly, Kansas, May 11, 2002

This F0 tornado ran 0.5 miles across Lincoln County on May 11, 2002, touching down at 4:27 PM CDT and reaching 110 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
May 11, 2002
Touchdown
4:27 PM CDT (21:27 UTC)
Path length
0.5 miles (0.8 km)
Path width
110 yards (101 m)
Deaths
0
Injuries
0
County
Lincoln County
Touchdown point
38.880, -97.970
Lift-off point
38.880, -97.970
Record number
567

What the Weather Service recorded

Brief touchdown in open country.

Brief touchdown in open country.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

0 minutes of warning. NWS ICT issued a tornado warning for this county at 21:27 UTC, 0 minutes before the tornado touched down, in force until 22:00 UTC.

Issued (UTC)ExpiredProductOffice
20:00 UTC21:00 UTCSevere Thunderstorm WarningICT
20:55 UTC22:00 UTCSevere Thunderstorm WarningICT
21:27 UTC22:00 UTCTornado WarningICT

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:07 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at May 11, 2:30 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, May 11, 2:30 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
230 PM CDT SAT MAY 11 2002

MAIN FCST PROBLEMS: POTENTIAL FOR SVR WX/FLOODING TONIGHT INTO
SUNDAY AM.

FOLLOWING THE MESOETA AT THIS PT...WITH THE ETA SHOWING DECENT
CONSISTENCY WITH THIS FRONTAL SYSTEM COMING THROUGH TONIGHT INTO
SUNDAY.

TONIGHT: LATEST MESOETA CONTINUES TO BRING THE COLD FRONT SEWD INTO
THE FCST AREA TONIGHT. STILL ANTICIPATING SVR CONVECTION TO DEVELOP
IN CNTRL KS ALONG THE COLD FRONT BETWEEN 21Z-00Z. INITIAL MODE COULD BE
SUPERCELLS...BEFORE ACTIVITY TRANSITIONS INTO MORE LINEAR MCS
FORMATION DURING THE EVENING AS LOW LVL CONVERGENCE INCREASES INTO
FRONT. SEVERAL PARAMETERS COMING TOGETHER SUGGESTING HEAVY
RAINFALL/FLOODING AS A POSSIBILITY FOR PORTIONS OF CNTRL/SERN KS.
THE 850 FRONT WL BE SAGGING INTO A HIGH THETA-E BULLSEYE OVER CNTRL
KS...WITH PRECIPITABLE WATER CONTENT OF 1.5 TO 2 IN. ERN KS WL BE IN
THE RR QUAD OF STRENGTHENING UPR JET STREAK IMPLYING STRONG
DIVERGENCE ALOFT...AND SOME 850-300 THICKNESS DIFFLUENCE APPARENT
OVERNIGHT. WL ADD SALINE AND MCPHERSON COS TO CURRENT FLOOD WATCH
AND EXTEND WATCH INTO SUNDAY AM.

SUNDAY: RW/TRW STILL LIKELY IN THE SERN ZONES...AT LEAST IN THE
MORNING GIVEN THE 850 FRONT WL STILL BE SLOWLY MOVG THRU AREA. IN
FACT...WL NEED TO KEEP AT LEAST A SMALL CHC OF RW/TRW GOING IN CNTRL
SXNS WITH THE MID LVL COOLING ASSOCIATED WITH SHORTWAVE
TROF...SPREADING EWD ACROSS SRN KS/OK SUNDAY PM/EVE.
OTHERWISE...CAA/CLOUDS WL KEEP MOST AREAS IN THE UPPER 50S TO UPPER
60S...WITH WARMEST READINGS IN THE SE.

SUN NIGHT: DECREASING CLOUDS FROM NW-SE BEHIND UPR TROF AND FRONT.
THIS SHOULD ALLOW TEMPS TO FALL INTO THE 40S AND LOW 50S AS WINDS
SLACKEN OFF. NO CHANGES TO CURRENT FCST TEMPS.

MONDAY: SFC-850 HIGH BUILDS ACROSS KS WITH MOSTLY SUNNY SKIES IN
STORE. HIGHS NR 70 TO LWR 70S APPEARS REASONABLE GIVEN 1000/850
THICKNESSES AND DEGREE OF MAY SUNSHINE.

EXTENDED PERIOD TUES-SAT:
MEDIUM RANGE MODELS WERE IN A LITTLE BETTER AGREEMENT WITH THE NEXT
UPR TROF MOVG SLOWLY INTO THE WRN U.S. TUES-WED...THEN PROGRESSING
THIS FEATURE TOWARD THE PLAINS FRI/SAT. LEE TROFFING AND LOW LVL JET
DEVELOPMENT WL ALLOW FOR MOISTURE RETURN AND SOME CHC FOR
NIGHTTIME/MORNING ELEVATED CONVECTION WED-THURS. IN FACT...COULD SEE
SOME AS SOON AS TUES NIGHT, BUT WL NOT INTRODUCE YET AS CHANCE LOOKS
TOO SLIGHT. BETTER THREAT FOR CONVECTION WL BE WITH THE FRONT AND
APPROACHING UPR TROF FRI-SAT. DIDNT MAKE ANY SIGNIGIFANT
ADJUSTMENTS TO TEMPS...WITH VALUES NR TO SLIGHTLY ABOVE NORMAL UNTIL
SAT. IF THE MRF IS RIGHT...HIGHS MAY NOT GET OUT OF 60S
SAT...HOWEVER THATS A WEEK AWAY.

FCSTID =
ICT   55  65  47  73 /  70  40  20   0
HUT   53  63  46  72 /  70  30  10   0
EWK   54  64  46  72 /  80  40  20   0
EQA   55  66  48  72 /  80  60  20   0
WLD   56  69  49  74 /  70  50  20   0
RSL   50  58  42  72 /  80  30   0   0
GBD   50  60  43  72 /  70  30   0   0
SLN   51  60  45  71 /  80  30  10   0
MPR   54  64  46  72 /  80  30  10   0
CFV   60  70  51  72 /  70  70  30   0
CNU   60  69  51  71 /  80  70  30   0
K88   60  69  51  71 /  80  70  30   0

.ICT...
KS...FLOOD WATCH TONIGHT AND SUNDAY MORNING FOR ERN PART OF CNTRL
KS...THE FLINT HILLS...AND SERN KS
ZONES KSZ049...KSZ051>053...KSZ069>072...KSZ093>096...KSZ098>100.

In the hours before

Special weather statement, May 11, 11:05 AM CDT, 5 hours 22 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-112205-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1105 AM CDT SAT MAY 11 2002

...SEVERE THUNDERSTORMS LIKELY THIS EVENING AND TONIGHT...

A COLD FRONT IS FORECAST TO SAG INTO CENTRAL KANSAS LATE THIS
AFTERNOON. WARM TEMPERATURES AROUND 8000 FEET WILL ACT TO SUPPRESS
ANY THUNDERSTORM ACTIVITY UNTIL AFTER 3 PM NEAR THE FRONT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP RAPIDLY NEAR THE FRONT AFTER 3
PM TODAY...MAINLY NORTHWEST OF A SALINA TO GREAT BEND LINE.
INITIALLY...THE STORMS ARE EXPECTED TO TAKE ON THE FORM OF
INDIVIDUAL SUPERCELL THUNDERSTORMS. THESE STORMS WILL BE CAPABLE OF
PRODUCING VERY LARGE HAIL AND DAMAGING WINDS. A FEW OF THE STORMS
MAY ALSO BE CAPABLE OF PRODUCING TORNADOES. AFTER 8 PM...THE
STORMS ARE EXPECTED TO FORM INTO A LINE. THIS LINE IS EXPECTED TO
IMPACT AREAS NORTHWEST OF A WINFIELD TO EUREKA LINE THROUGH
MIDNIGHT.

THIS LINE OF STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS
AND LARGE HAIL FOR A TIME...HOWEVER TORRENTIAL FLOODING RAINS WILL
ALSO ACCOMPANY THE STORMS LATE TONIGHT. AREAS EAST OF INTERSTATE
135 SHOULD REMAIN ALERT TO THE THREAT OF FLOODING LATE TONIGHT.

SPOTTER ACTIVATION WILL BE NEEDED NORTHWEST OF A HUTCHINSON TO
COTTONWOOD FALLS LINE AFTER 3 PM TODAY...AND ACROSS THE REMAINDER
OF SOUTH CENTRAL AND SOUTHEAST KANSAS AFTER 7 PM TONIGHT.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Topeka, KS (KTOP), 12:00Z

9.5 hours before the tornado, 202 km from the path. May 11, 2002.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2002-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -17724, lifted condensation level 439 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 12:00Z on 2002-05-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 491 square meters per square second, 0 to 6 km bulk shear 58 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-17724 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
439 m above ground
0-6 km bulk shear
58 kt
0-1 km bulk shear
59 kt
0-1 km storm-relative helicity
491 m²/s²
0-3 km storm-relative helicity
679 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2
0-3 km lapse rate
2.3 K/km

Open this sounding in Storm Lab

Topeka, KS (KTOP), 00:00Z

2.5 hours after it, 202 km from the path. May 12, 2002.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2002-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2385 joules per kilogram, CIN -28, lifted condensation level 742 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 00:00Z on 2002-05-12The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 244 square meters per square second, 0 to 6 km bulk shear 50 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2385 J/kg
Mixed-layer CIN
-28 J/kg
Surface CAPE
2502 J/kg
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
50 kt
0-1 km bulk shear
29 kt
0-1 km storm-relative helicity
244 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
3.4
Supercell composite
11.2
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

The surface observations

Salina (SLN), 29 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
19:53 UTC8466190° 18 kt271006.8
20:53 UTC8766180° 23 kt301005.1
21:53 UTC8166180° 15 kt241005.4VCTS
22:30 UTC75.266.2310° 11 kt1007.5VCTS -RA
22:53 UTC7269290° 13 kt1007.5-RA BR
23:07 UTC71.668310° 16 kt221007.8VCTS -RA
23:26 UTC6864.4340° 20 kt241007.5-RA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Wichita radar (KICT), 144 km away, was scanning. The volume nearest the touchdown began at 21:28 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2002 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of May 11, 2002

16 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 111:51 AM CDTF0Moore, TX0.125
May 114:14 PM CDTF0Barton, KS1.0110
May 114:20 PM CDTF0Barton, KS2.0220
May 114:27 PM CDTF0Lincoln, KS1.0110
May 114:34 PM CDTF0Ellsworth, KS1.0110
May 114:44 PM CDTF0Edwards, KS0.330
May 114:52 PM CDTF0Saline, KS1.0110
May 114:56 PM CDTF0Rice, KS0.5110
May 115:56 PM CDTF0Kiowa, KS0.350
May 116:12 PM CDTF0Stafford, KS0.350
May 116:13 PM CDTF0Stafford, KS0.550
May 116:15 PM CDTF0Pratt, KS0.330
May 116:25 PM CDTF0Reno, KS0.5110
May 116:25 PM CDTF0Reno, KS0.555
May 116:30 PM CDTF0Pratt, KS1.250
May 118:10 PM CDTF0Comanche, KS2.2100

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.